Alert archive / California / Dust Storm Warnings in 2016

Dust Storm Warning 5, NWS Las Vegas, NV

August 22, 2016Inyo County, California

NWS Las Vegas, NV issued this dust storm warning at Aug 22, 2016, 4:41 PM PDT for Inyo County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 2016, 4:41 PM PDT (23:41 UTC)
Expired
Aug 22, 2016, 7:00 PM PDT
In force
2 hr
Issued by
NWS Las Vegas, NV

County Inyo County, CA

The radar

The Edwards AFB radar (KEYX), 158 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2016-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2016-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-312 J/kg
Mixed-layer LCL
2354 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

623 
WWUS75 KVEF 222341
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
441 PM PDT MON AUG 22 2016

CAZ522-230200-
/O.NEW.KVEF.DS.W.0005.160822T2341Z-160823T0200Z/
DEATH VALLEY NATIONAL PARK-
INCLUDING THE CITIES OF...FURNACE CREEK...STOVEPIPE WELLS...
SHOSHONE
441 PM PDT MON AUG 22 2016

...DUST STORM WARNING IN EFFECT UNTIL 7 PM PDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A DUST STORM
WARNING...WHICH IS IN EFFECT UNTIL 7 PM PDT THIS EVENING. 

* TIMING...THROUGH 7 PM PDT.

* WINDS...NORTHWEST 20 TO 30 MPH WITH GUSTS TO 40 MPH.

* VISIBILITY...ZERO TO QUARTER MILE.

* IMPACTS...IF YOU SEE AN ADVANCING WALL OF DUST...DO NOT DRIVE INTO
  IT IF AT ALL POSSIBLE. BLOWING DUST CAN QUICKLY REDUCE
  VISIBILITY...CAUSING ACCIDENTS...THAT MAY INVOLVE CHAIN COLLISIONS
  AND CREATE MASSIVE PILEUPS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DUST STORM WARNING MEANS SEVERELY LIMITED VISIBILITIES ARE
EXPECTED WITH BLOWING DUST. TRAVEL COULD BECOME EXTREMELY
DANGEROUS. PERSONS WITH RESPIRATORY PROBLEMS SHOULD MAKE
PREPARATIONS TO STAY INDOORS UNTIL THE STORM PASSES.

&&

$$
1 follow-up statement
872 
WWUS75 KVEF 230208
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
708 PM PDT MON AUG 22 2016

CAZ522-230315-
/O.EXP.KVEF.DS.W.0005.000000T0000Z-160823T0200Z/
DEATH VALLEY NATIONAL PARK-
INCLUDING THE CITIES OF...FURNACE CREEK...STOVEPIPE WELLS...
SHOSHONE
708 PM PDT MON AUG 22 2016

...DUST STORM WARNING HAS EXPIRED...

THUNDERSTORMS THAT PRODUCED BLOWING DUST AND SAND THAT REDUCED
VISIBILITY DOWN TO ZERO HAVE WEAKENED. THE BLOWING DUST WARNING HAS
EXPIRED.

$$

What forecasters said that day

The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this dust storm warning went out at Aug 22, 1:49 PM PDT, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 22, 1:49 PM PDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
149 PM PDT MON AUG 22 2016

.SYNOPSIS...Widespread thunderstorm activity is expected this
evening and overnight as a weather system moves across the region.
Drier conditions are expected Tuesday with shower chances generally
confined to the higher terrain. Temperatures will be near or
slightly below normal through the week.

&&

.Short Term...through Tuesday night.

Weak upper level low pushing through the area continues to generate
shower and thunderstorm activity this afternoon. Convection so far
has materialized across the Sierra and Mohave county and more
recently isolated convection has increased across Lincoln/northern
Nye county and the higher terrain of Clark County.  High resolution
models and the HRRR have been fairly consistent in suggesting
thunderstorms in Lincoln county will develop into a larger scale
complex and drift south into Clark and Mohave counties this evening,
possibly impacting the Las Vegas Valley.  Strong and gusty north
winds will accompany this complex should it unfold as advertised. As
the low pushes east tonight, greatest chances for storms will
transition eastward to become focused across Mohave county and
eastern Lincoln county.

Overall thunderstorm intensity will be limited by fairly weak wind
shear but strong and gusty outflow winds and localized flash
flooding will be the primary concerns from storms which develop
today and tonight. The I-15 corridor from Vegas to St. George as
well as Lake Mead is likely to be impacted by thunderstorms moving
southward out of Lincoln County late this evening.

Drier air will move in Tuesday but scattered storms are still a good
bet across the higher terrain of southern Nevada and northwest
Arizona thanks to lingering moisture and instability. Some
additional storms are also expected across the Sierra and Owens
Valley. With this in mind I did bump PoPs up slightly across much of
the region, and even included low chances across the Spring and
Sheep range as well as the Mojave Preserve.

.Long Term...Wednesday through Monday.

Mid/upper trough will have exited to the east by Wednesday with a
somewhat drier and more stable northwest flow over the forecast
area. Thunderstorm chances appear to be minimal but cannot totally
rule out an isolated afternoon thunderstorm over the Sierra and
higher terrain of northern Mohave County. More shortwave energy will
approach the area from the north Thursday, and with moisture not
being totally flushed out, increasing thunderstorm chances are
expected across mainly Lincoln and northern Mohave Counties. This
shortwave will just very slowly drift east across the area keeping
a chance of thunderstorms in the forecast through Saturday, again
mainly for Lincoln and northern Mohave Counties. The models are in
decent agreement moving the shortwave east of the area Sunday as
high pressure builds over southern California. Isolated
thunderstorms may still linger over higher terrain of northern
Mohave County Sunday but the entire area should be dry by Monday.
Temperatures through the long term look fairly close to normal
Wednesday and Thursday then slight cooling for Friday and Saturday
followed by warming to normal again Sunday and Monday as the
southern California high starts to build.

&&

.FIRE WEATHER...Numerous thunderstorms are expected across the
area this afternoon, particularly across the Sierra, southern
Nevada, and Northwest Arizona. Widespread clouds and moisture will
keep local Relative Humidities elevated and winds will generally be
light outside of thunderstorm outflow boundaries. Drier air will
move in Tuesday but scattered storms remain possible across the
higher terrain. Conditions will continue to dry out by midweek and
onward but daily low chances for thunderstorms will persist in the
mountains. Temperatures will be near seasonal normals.

.AVIATION...For McCarran...Scattered thunderstorms remain possible
through the evening hours with a good possibility of gusty north
winds sometime in the 02-06z time period associated with
thunderstorm outflow. Should this north push occur, wind speeds of
15 to 20 knots with gusts to 35 knots would be possible (Similar to
last night).Otherwise...SCT-BKN clouds above 10k expected overnight.
Drier conditions expected tomorrow but thunderstorms may persist
across the Peach Springs Corridor and across the Clark County
mountains.

For the rest of southern Nevada...northwest Arizona...and southeast
California...Scattered to numerous thunderstorms expected this
evening and overnight mainly north of a Olancha-Lake Havasu line.
Gusty surface winds and convective turbulence can be expected in
these areas.  Sct-Bkn clouds can be expected as well. Drier
conditions expected Tuesday but scattered mountain thunderstorms
will remain possible.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
significant weather, including any flooding and/or wind reports,
according to standard operating procedures.
&&

Short Term/Aviation/Fire Weather: Outler
Long Term:  Harrison

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Dust Storm Warnings in California, 2016Every dust storm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.